Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 235, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 31, 2011, 11:36 PM CDT for 7 counties in North Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2011, 11:36 PM CDT (04:36 UTC)
- Expired
- Aug 1, 2011, 12:30 AM CDT
- In force
- 54 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 80.0 mph
Counties Burleigh County, ND, Emmons County, ND, Kidder County, ND, Logan County, ND, McLean County, ND, Sheridan County, ND, Wells County, ND
The radar
The Bismarck radar (KBIS), 71 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 11:48 PM CDT | TSTM WND GST 80 | 11 Sw Tuttle, ND | ARB OBSERVER 11 MILES SOUTHWEST OF TUTTLE ESTIMATED 80 MPH WINDS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 31, 5:44 PM CDT | Tornado Watch | SPC | 7 hr |
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 4.6 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5391 J/kg
- Mixed-layer CIN
- -56 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 111 m²/s²
- 0-3 km storm-relative helicity
- 243 m²/s²
- Significant tornado parameter
- 5.9
- Supercell composite
- 30.6
The text
As transmitted, in the capitals the NWS used until 2016.
251
WUUS53 KBIS 010436
SVRBIS
NDC015-029-043-047-055-083-103-010530-
/O.NEW.KBIS.SV.W.0235.110801T0436Z-110801T0530Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1136 PM CDT SUN JUL 31 2011
THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BURLEIGH COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHERN EMMONS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
KIDDER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
NORTHWESTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA...
SOUTHEASTERN MCLEAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN SHERIDAN COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
SOUTHERN WELLS COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
* UNTIL 1230 AM CDT
* AT 1130 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH. THE LEADING EDGE OF THESE STORMS WAS
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF WILTON TO
WING TO MOFFIT...AND MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.
* LOCATIONS IMPACTED INCLUDE...
ARENA...DRISCOLL...NEW JOHNS LAKE...TUTTLE...STEELE...MCCLUSKY...
LAKE ISABEL...DAWSON...HORSEHEAD LAKE...ROBINSON...DENHOFF...
GOODRICH...TAPPEN...HURDSFIELD...CHASELEY...LAKE WILLIAMS...CRYSTAL
SPRINGS...BOWDON...HEATON AND PETTIBONE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.
THESE STORMS HAVE A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE
ACROSS BISMARCK AND MANDAN. THIS IS AN EXTREMELY DANGEROUS
SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY
FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT MONDAY MORNING FOR
SOUTHERN NORTH DAKOTA.
LAT...LON 4719 10100 4725 10097 4773 10006 4756 9939
4733 9941 4732 9948 4698 9948 4697 9944
4664 9946 4648 10046
TIME...MOT...LOC 0435Z 231DEG 43KT 4728 10073 4714 10017
4671 10016
WIND...HAIL 80MPH 0.75IN
$$
VINING2 follow-up statements
489
WWUS53 KBIS 010503
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1203 AM CDT MON AUG 1 2011
NDC029-047-055-010512-
/O.CAN.KBIS.SV.W.0235.000000T0000Z-110801T0530Z/
EMMONS ND-LOGAN ND-MCLEAN ND-
1203 AM CDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MCLEAN...
NORTHWESTERN LOGAN AND NORTHERN EMMONS COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.
LAT...LON 4728 10066 4773 10006 4756 9939 4733 9941
4733 9947 4699 9949 4695 9944 4664 9946
4663 10012
TIME...MOT...LOC 0502Z 236DEG 42KT 4755 10028 4725 9976
4677 9970
$$
NDC015-043-083-103-010530-
/O.CON.KBIS.SV.W.0235.000000T0000Z-110801T0530Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
1203 AM CDT MON AUG 1 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN
WELLS...SOUTHEASTERN SHERIDAN...KIDDER AND EASTERN BURLEIGH COUNTIES
UNTIL 1230 AM CDT...
AT 1158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 80 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM DENHOFF TO 6 MILES NORTH OF ROBINSON TO 5 MILES SOUTH
OF LAKE ISABEL...MOVING NORTHEAST AT 50 MPH. PENNY SIZE HAIL MAY ALSO
ACCOMPANY THESE DAMAGING WINDS.
SEVERE THUNDERSTORMS WILL BE NEAR...
TAPPEN...LAKE WILLIAMS AND HURDSFIELD AROUND 1210 AM CDT.
PETTIBONE AND CHASELEY AROUND 1215 AM CDT.
CRYSTAL SPRINGS AND BOWDON AROUND 1220 AM CDT.
HEATON AROUND 1225 AM CDT.
SYKESTON AND CATHAY AROUND 1230 AM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.
THIS STORM HAS A HISTORY OF PRODUCING WIDESPREAD WIND DAMAGE. THIS
IS AN EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 4728 10066 4773 10006 4756 9939 4733 9941
4733 9947 4699 9949 4695 9944 4664 9946
4663 10012
TIME...MOT...LOC 0502Z 236DEG 42KT 4755 10028 4725 9976
4677 9970
WIND...HAIL 80MPH 0.75IN
$$
KINNEY479
WWUS53 KBIS 010530
SVSBIS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1230 AM CDT MON AUG 1 2011
NDC015-043-083-103-010540-
/O.EXP.KBIS.SV.W.0235.000000T0000Z-110801T0530Z/
BURLEIGH ND-KIDDER ND-SHERIDAN ND-WELLS ND-
1230 AM CDT MON AUG 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN WELLS...SOUTHEASTERN
SHERIDAN...KIDDER AND EASTERN BURLEIGH COUNTIES HAS BEEN REISSUED TO
THE EAST...
PLEASE REFER TO THAT BULLETIN FOR THE LATEST SEVERE WEATHER
INFORMATION.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A TORNADO
WATCH REMAINS IN EFFECT UNTIL 1 AM CDT.
REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 115
AM CDT FOR PARTS OF KIDDER...WELLS...STUTSMAN...AND FOSTER COUNTIES..
LAT...LON 4728 10066 4773 10006 4756 9939 4733 9941
4733 9947 4699 9949 4695 9944 4664 9946
4663 10012
TIME...MOT...LOC 0530Z 236DEG 42KT 4773 9987 4743 9936
4695 9930
$$
KINNEYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 11:35 PM CDT, 1 minute earlier.
Area forecast discussion, Jul 31, 11:35 PM CDT, 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1135 PM CDT SUN JUL 31 2011 .UPDATE... HAZARDS. && .DISCUSSION... WILL TRIM OFF THE SOUTHWEST FROM THE TORNADO WATCH. ALL OTHER HEADLINES UNCHANGED. && .AVIATION... STRONG THUNDERSTORM COMPLEX CONTINUES TO PUSH NORTH AND EAST OVER SOUTH CENTRAL ND. KBIS WAS IMPACTED WITH VERY STRONG WIND GUSTS. KJMS MAY BE IMPACTED WITH STRONG WINDS BETWEEN 0530Z-07Z. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...NH
Hazardous weather outlook, Jul 31, 8:14 PM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 814 PM CDT SUN JUL 31 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-020115- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 814 PM CDT SUN JUL 31 2011 /714 PM MDT SUN JUL 31 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TONIGHT THERE REMAINS A CHANCE OF THUNDERSTORMS WEST AND CENTRAL. SOME THUNDERSTORMS COULD BECOME SEVERE WITH A THREAT OF LARGE HAIL AND DAMAGING WIND. ACROSS THE SOUTHWEST...SOUTH CENTRAL AND SOUTHEAST...THERE IS AN INCREASED CHANCE FOR AN ISOLATED TORNADO OR TWO NEAR A NORTHWARD ADVANCING WARM FRONT THROUGH THIS EVENING. FOR LATER TONIGHT...THE WARM FRONT WILL MOVE THROUGH AND A LOW LEVEL JET WILL DEVELOP WHICH WILL PROMOTE A BETTER CHANCE FOR WIDESPREAD THUNDERSTORMS OVER A LARGER AREA...SOME OF WHICH COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY FOR MONDAY...A COLD FRONT WILL MOVE FROM WEST TO EAST. THUNDERSTORMS ARE FORECAST TO DEVELOP ALONG AND AHEAD OF THE COLD FRONT. SOME THUNDERSTORMS AGAIN COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING. PRIOR TO THE COLD FRONT MOVING THROUGH...HEAT INDICES MAY REACH 100 TO 105 DEGREES OVER PORTIONS OF CENTRAL AND SOUTH EASTERN NORTH DAKOTA. STAY TUNED FOR UPDATES. THERE IS A CHANCE FOR THUNDERSTORMS WEDNESDAY THROUGH SATURDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND COOPERATIVE OBSERVERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE BISMARCK NATIONAL WEATHER SERVICE AT 1-800-247-0212. NH
In the hours before
Local storm report, Jul 31, 11:19 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1119 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND GST 10 N BISMARCK 46.95N 100.78W
07/31/2011 M78 MPH BURLEIGH ND MESONET
&&
JMETZLocal storm report, Jul 31, 11:23 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1123 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1117 PM TSTM WND DMG MANDAN 46.83N 100.89W
07/31/2011 MORTON ND NWS EMPLOYEE
SEVERAL TREE LIMBS SNAPPED WITH A DIAMETER OF 6 INCHES
FROM 70 MPH WIND GUSTS.
&&
JTAEGERLocal storm report, Jul 31, 11:26 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1126 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM TSTM WND DMG 6 N BISMARCK 46.90N 100.78W
07/31/2011 BURLEIGH ND LAW ENFORCEMENT
TRAMPOLINE FLEW INTO THE SIDE OF HOME CAUSING DAMAGE.
WINDS ESTIMATED AT 80 TO 85 MPH.
&&
NHEINERTLocal storm report, Jul 31, 11:30 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1130 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM TSTM WND GST BISMARCK 46.81N 100.78W
07/31/2011 M68 MPH BURLEIGH ND ASOS
&&
JTAEGERLocal storm report, Jul 31, 11:31 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1131 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG MANDAN 46.83N 100.89W
07/31/2011 MORTON ND PUBLIC
AVERAGE 2 TO 4 INCH DIAMETER TREE LIMBS DOWN...LARGEST 10
INCHES IN SIZE. GAZEBO CANOPY TORN OFF.
&&
JMETZLocal storm report, Jul 31, 11:35 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1135 PM CDT SUN JUL 31 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1133 PM FLASH FLOOD BISMARCK 46.81N 100.78W
07/31/2011 BURLEIGH ND AMATEUR RADIO
1 FOOT TO 1.5 FEET OF WATER ON AIRPORT ROAD.
&&
JMETZThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 31, 8:33 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Sioux | 57 min |
| Jul 31, 8:50 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger | 55 min |
| Jul 31, 9:25 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Morton | 65 min |
| Jul 31, 9:27 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger | 63 min |
| Jul 31, 10:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Grant, Morton, Oliver | 60 min |
| Jul 31, 10:13 PM CDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger, Morton | 47 min |
| Jul 31, 10:26 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Stark | 46 min |
| Jul 31, 10:35 PM CDT | Flash Flood Warning | BIS | Burleigh, Grant, Morton, Sioux | 5 hr |
| Jul 31, 10:49 PM CDT | Severe Thunderstorm Warning | BIS | Mercer, Morton, Oliver | 56 min |
| Jul 31, 11:00 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Morton, Oliver, Sheridan | 60 min |
| Jul 31, 11:26 PM CDT | Severe Thunderstorm Warning | BIS | Burleigh, McHenry, McLean, Mercer, Oliver, Sheridan and 1 more | 64 min |
| Aug 1, 12:11 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Kidder, Stutsman, Wells | 64 min |
| Aug 1, 12:53 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Aug 1, 1:02 AM CDT | Severe Thunderstorm Warning | BIS | Pierce | 28 min |
| Aug 1, 1:07 AM CDT | Severe Thunderstorm Warning | BIS | Foster, Stutsman, Wells | 53 min |
| Aug 1, 1:28 AM CDT | Severe Thunderstorm Warning | BIS | Emmons, Logan, McIntosh | 47 min |
| Aug 1, 2:11 AM CDT | Severe Thunderstorm Warning | BIS | Dickey, LaMoure, Logan, McIntosh | 64 min |
| Aug 1, 3:00 AM CDT | Heat Advisory | BIS | Burleigh, Dickey, Emmons, Foster, Grant, Kidder and 5 more | 16 hr |
| Aug 1, 4:14 AM CDT | Areal Flood Advisory | BIS | Foster, Kidder, Sheridan, Stutsman, Wells | 13 hr |
| Aug 1, 1:54 PM CDT | Severe Thunderstorm Warning | BIS | Adams, Bowman | 49 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.